Florida, 2014Hail and Damaging Winds in Florida, February 12, 2014
February 12, 2014 · NWS MFL · 5 events in 2 counties and zones
An upper level trough of low pressure and its associated strong cold front moved across South Florida causing an isolated severe thunderstorm to develop over northeast Miami-Dade County and move into southern Broward County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure and its associated strong cold front moved across South Florida causing an isolated severe thunderstorm to develop over northeast Miami-Dade County and move into southern Broward County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 12, 4:33 PM EST, 6 minutes earlier.
Area forecast discussion, Feb 12, 4:33 PM EST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
433 PM EST WED FEB 12 2014
.UPDATE...
UPDATED FOR THE EXPANSION OF THE SEVERE THUNDERSTORM WATCH INTO
MIAMI-DADE COUNTY UNTIL 11 PM EDT TONIGHT...DUE TO A COUPLE OF
REPORTS SHOWING WIND SPEEDS AROUND 45 MPH ALONG WITH PEA SIZE HAIL
WITH THE THUNDERSTORMS MOVING THROUGH MIAMI-DADE COUNTY.
REST OF THE FORECAST STILL LOOKS ON TRACK AT THIS TIME FOR SOUTH
FLORIDA FOR TONIGHT.
&&
.UPDATE...54/BNB
.PREV DISCUSSION... /ISSUED 323 PM EST WED FEB 12 2014/
..SEVERE THUNDERSTORM WATCH 8 IN EFFECT UNTIL 11 PM EDT FOR MOST OF
SOUTH FLORIDA EXCEPT FOR MIAMI-DADE AND MAINLAND MONROE COUNTIES...
SHORT TERM...
LOW PRESSURE LOCATED OVER THE BIG BEND REGION OF FLORIDA WILL
CONTINUE TO MOVE NORTHEAST ACROSS NORTH FLORIDA LATE THIS AFTERNOON
AND INTO THE NORTHWEST ATLANTIC WATERS TONIGHT. THIS WILL ALLOW A
SQUALL LINE OVER THE EASTERN GULF OF MEXICO TO MOVE EAST AND
THROUGH SOUTH FLORIDA THIS EVENING. THE SQUALL LINE SHOULD BE EAST
OF SOUTH FLORIDA BY LATE TONIGHT OR EARLY THURSDAY MORNING.
SOME OF THE THUNDERSTORMS IN THE SQUALL LINE COULD BECOME STRONG TO
SEVERE...AS THERE IS A LOW TO MID LEVEL JET OF 30 TO 50 KNOTS
ACCOMPANYING THE SQUALL LINE. THE PRIMARY IMPACTS FROM THE STRONG TO
SEVERE STORMS WILL MAINLY BE GUSTY WINDS...HAIL...FREQUENT
LIGHTNING...AND HEAVY RAINFALL. SPC HAS ALSO ISSUED A SEVERE
THUNDERSTORM WATCH FOR MOST OF SOUTH FLORIDA UNTIL 11 PM EST. SO
WILL CONTINUE TO MENTION STRONG TO SEVERE STORMS IN THE FORECAST FOR
THIS EVENING OVER SOUTH FLORIDA. THE POPS WILL ALSO BE RAISED TO
CATEGORICAL FOR THIS EVENING...BEFORE SLOWLY TAPERING IT DOWN
THROUGH THE OVERNIGHT HOURS.
THE COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM WILL ALSO
MOVE SOUTHEAST AND THROUGH SOUTH FLORIDA ON THURSDAY. THIS FRONT
WILL BRING IN MUCH COOLER AND DRIER WEATHER TO THE AREA FOR
THURSDAY NIGHT INTO FRIDAY. SO WILL CONTINUE A SLIGHT CHANCE TO
LOW END CHANCE OF SHOWERS OVER SOUTH FLORIDA FOR THURSDAY...BEFORE
GOING DRY FOR THURSDAY NIGHT INTO FRIDAY.
THE WINDS WILL ALSO BE ON AN INCREASE LATE TONIGHT AND SHOULD BE
AT LEAST 25 TO 30 MPH OVER THE METRO AREAS ON THURSDAY WITH AROUND
20 MPH OVER THE INTERIOR AREAS. THE WIND GUSTS COULD EVEN GET UP
TO AROUND 30 MPH ALONG THE METRO AREAS OF SOUTH FLORIDA. IF THIS
TREND CONTINUES THEN A WIND ADVISORY WILL BE NEEDED LATE TONIGHT
FOR THURSDAY OVER SOUTH FLORIDA.
THE MODELS HAVE TRENDED A LITTLE BIT LOWER FOR THE LOW
TEMPERATURES OVER SOUTH FLORIDA FOR THURSDAY NIGHT. AT THIS
TIME...LOW TEMPERATURES FOR THURSDAY NIGHT WILL BE IN THE MID TO
UPPER 40S OVER MOST OF SOUTH FLORIDA...EXCEPT UPPER 30S WEST OF
LAKE OKEECHOBEE AND UPPER 40S TO LOWER 50S SOUTHEAST PORTIONS OF
SOUTH FLORIDA.
THE WIND SPEEDS WILL ALSO BE DECREASING THURSDAY EVENING...AND
SHOULD BE LESS THAN 5 MPH BY LATE THURSDAY NIGHT INTO EARLY FRIDAY
MORNING...AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH.
SO THERE SHOULD BE NO WIND CHILL PROBLEMS OVER SOUTH FLORIDA FOR
THIS TIME FRAME.
THE HIGH WILL THEN MOVE EAST INTO THE WESTERN ATLANTIC WATERS ON
FRIDAY ALLOWING FOR ANOTHER COLD FRONT TO MOVE THROUGH SOUTH
FLORIDA ON FRIDAY NIGHT. HOWEVER...THIS FRONT WILL BE A DRY FRONT
WHICH WILL REINFORCE THE DRY WEATHER OVER SOUTH FLORIDA THIS WEEKEND.
LONG TERM...
THE DRY WEATHER WILL REMAIN IN PLACE OVER SOUTH FLORIDA EARLY TO
MIDDLE OF NEXT WEEK...AS HIGH PRESSURE WILL BUILD BACK INTO SOUTH
FLORIDA FROM THE NORTH. SO WILL CONTINUE THE DRY WEATHER OVER THE
AREA FOR THE EARLY TO MIDDLE PART OF NEXT WEEK.
MARINE...
THE WINDS WILL BE ON AN INCREASE THIS EVENING...AND BY LATE THIS
EVENING INTO LATE TONIGHT THE WIND SPEEDS WILL BE AT 20 TO 25
KNOTS OVER ALL OF THE SOUTH FLORIDA WATERS FROM THE SOUTHWEST TO
WEST DIRECTION. THE WIND SPEEDS WILL THEN REMAIN AT 20 TO 25 KNOTS
ON THURSDAY WHILE SWINGING FROM A WEST TO A NORTHWEST DIRECTION
WITH THE PASSAGE OF THE COLD FRONT. THE WIND SPEEDS WILL THEN
SLOWLY DECREASE THURSDAY NIGHT AND BY FRIDAY BE AT 15 KNOTS OR
LESS.
THE ATLANTIC SEAS WILL BE BUILDING TO 7 TO 9 FEET LATE TONIGHT
INTO THURSDAY BEFORE SLOWLY SUBSIDING TO LESS THAN 7 FEET LATE
THURSDAY NIGHT. THE GULF SEAS WILL ALSO BE BUILDING TO 8 TO 10
FEET LATE TONIGHT INTO THURSDAY...BEFORE SLOWLY SUBSIDING TO LESS
THAN 7 FEET BY LATE THURSDAY NIGHT.
FIRE WEATHER...
THE RELATIVE HUMIDITY WILL REMAIN ABOVE 35 PERCENT ON THURSDAY
OVER SOUTH FLORIDA. HOWEVER...THE RELATIVE HUMIDITY ON FRIDAY
ACROSS SOUTH FLORIDA SHOULD FALL INTO THE LOWER TO MID 30S FOR
COUPLE OF HOURS IN THE AFTERNOON. HOWEVER...THE 20 FOOT WINDS WILL
BE BELOW 15 MPH AND THE ENERGY RELEASE COMPONENT WILL ALSO BE
BELOW 35. THEREFORE...NO CONCERNS ARE EXPECTED AT THIS TIME WITH
THE FIRE WEATHER OVER SOUTH FLORIDA ON FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 68 75 46 72 / 90 20 - -
FORT LAUDERDALE 70 76 50 73 / 90 30 - -
MIAMI 71 77 51 74 / 90 40 - -
NAPLES 65 69 45 70 / 90 20 - -
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
THURSDAY FOR BISCAYNE BAY-COASTAL WATERS FROM DEERFIELD
BEACH TO OCEAN REEF, FL OUT 20 NM-COASTAL WATERS FROM
JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-LAKE
OKEECHOBEE-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
EXTENDING FROM 20 NM TO 60 NM.
GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
THURSDAY FOR COASTAL WATERS FROM CHOKOLOSKEE TO BONITA
BEACH, FL OUT 20 NM-COASTAL WATERS FROM EAST CAPE SABLE TO
CHOKOLOSKEE, FL OUT 20 NM-GULF WATERS FROM CHOKOLOSKEE TO
BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM.
&&
DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...13/SIHazardous weather outlook, Feb 12, 4:26 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
426 PM EST WED FEB 12 2014
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
132130-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
426 PM EST WED FEB 12 2014
...SEVERE THUNDERSTORM WATCH UNTIL 11PM EDT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON...FOLLOWED BY A BAND OF THUNDERSTORMS THIS EVENING AND
TONIGHT. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR MIAMI-DADE...BROWARD...PALM
BEACH...COLLIER...GLADES...AND HENDRY COUNTIES UNTIL 11PM EDT.
TORNADOES: ISOLATED TORNADOES CANT BE RULED OUT THIS EVENING AND TONIGHT.
WATERSPOUTS: WATERSPOUTS ARE POSSIBLE FROM THIS EVENING AND TONIGHT ACROSS
ALL SOUTH FLORIDA WATERS.
WIND: GUSTY WINDS ARE LIKELY WITH ANY THUNDERSTORMS. SOME
THUNDERSTORMS MAY BE SEVERE AND PRODUCE WIND GUSTS TO 70 MPH. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE AREA UNTIL
11PM EDT FOR THE THREAT OF DAMAGING WINDS.
HAIL: HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE IN THE STRONGEST
THUNDERSTORMS.
WAVES: WINDS AND SEAS ARE EXPECTED TO BUILD ACROSS THE REGIONAL
WATERS LATER TONIGHT, WITH SEAS TO NEAR 7 FEET POSSIBLE ACROSS THE
ATLANTIC WATERS LATE TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR ALL WATERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR ALL WATERS. A FEW
GUSTS IN EXCESS OF 30 KNOTS ARE POSSIBLE.
TEMPERATURES ARE LIKELY TO DROP INTO THE LOWER 40S LATE THURSDAY
NIGHT INTO FRIDAY MORNING ACROSS GLADES, HENDRY, AND PORTIONS
OF COLLIER COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. INDIVIDUAL SPOTTERS ARE
ENCOURAGED TO REPORT HIGH WIND...HAIL...AND FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
KONARIK
In the hours before
Special weather statement, Feb 12, 4:05 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
405 PM EST WED FEB 12 2014
FLZ073-074-173-122130-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
405 PM EST WED FEB 12 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
MIAMI-DADE COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...
* UNTIL 430 PM EST
* AT 403 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KENDALL...AND MOVING NORTH AT 25 MPH.
* THE STORM WILL AFFECT...
KENDALL...
SOUTH MIAMI...
CORAL GABLES...
LITTLE HAVANA...
MIAMI INTERNATIONAL AIRPORT...
MIAMI SPRINGS...
AND SURROUNDING COMMUNITIES.
A TRAINED SPOTTER OBSERVED PEA-SIZED HAIL IN PINECREST AT 405 PM EDT.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2580 8015 2584 8014 2585 8015 2588 8015
2584 8017 2576 8018 2574 8017 2574 8020
2572 8024 2564 8026 2561 8030 2555 8030
2562 8044 2595 8041 2595 8011 2590 8010
TIME...MOT...LOC 2105Z 193DEG 21KT 2569 8032
KONARIKSpecial weather statement, Feb 12, 4:32 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
432 PM EST WED FEB 12 2014
FLZ072-074-122200-
METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE FL
432 PM EST WED FEB 12 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
BROWARD COUNTY...NORTHEASTERN MIAMI-DADE COUNTY...FOR FREQUENT TO
EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...
* UNTIL 500 PM EST
* AT 428 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HIALEAH...AND MOVING NORTH AT 25 MPH.
* THE STORM WILL AFFECT...
HIALEAH...
OPA-LOCKA...
CAROL CITY...
MIAMI GARDENS...
MIRAMAR PARKWAY AND UNIVERSITY DRIVE...
PINES BLVD AND UNIVERSITY DRIVE...
AND SURROUNDING COMMUNITIES.
MIAMI INTERNATIONAL AIRPORT REPORTED A 44 MPH WIND GUST AT 422 PM
EDT.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
WEDNESDAY EVENING FOR SOUTHERN FLORIDA.
LAT...LON 2614 8035 2612 8017 2579 8026 2580 8034
TIME...MOT...LOC 2130Z 189DEG 20KT 2586 8029
KONARIK
Thunderstorm Wind, Miami-Dade
- When
- February 12, 4:39 PM EST
- Where
- Miami-Dade County, 0.49 mi NNE of (Opf)opa Locka Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 25.907, -80.277
The Miami-Dade Fire Rescue at Opa-Locka Executive Airport reported a thunderstorm wind gust of 61 knots, or 70 mph.
Thunderstorm Wind, Miami-Dade
- When
- February 12, 4:40 PM EST
- Where
- Miami-Dade County, 0.36 mi E of (Opf)opa Locka Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 25.901, -80.274
The ASOS at Opa-Locka Executive Airport reported a thunderstorm wind gust of 58 knots, or 67 mph.
Hail, Miami-Dade
- When
- February 12, 4:46 PM EST
- Where
- Miami-Dade County, 1.38 mi N of Opa Locka
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 25.940, -80.280
A report relayed through Social Media reported hail at least the size of quarters in Carol City.
Hail, Miami-Dade
- When
- February 12, 4:48 PM EST
- Where
- Miami-Dade County, 2.57 mi NNE of Opa Locka
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 25.954, -80.263
A report relayed through Social Media reported dime sized hail in Miami Gardens.
Thunderstorm Wind, Broward
- When
- February 12, 5:00 PM EST
- Where
- Broward County, 3.18 mi WSW of Davie
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 26.060, -80.280
A trained spotter relayed through Social Media that several tree branches were down in Cooper City with an estimated wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 14, 201442 injured · $625,000 · 13 events
- Ice Storm in South Carolina, February 12 to 13, 20142 deaths · 3 injured · 10 events
- Winter Storm and Heavy Snow in Virginia, February 12 to 13, 20141 death · 1 injured · $1.4 million · 27 events
- Flooding in Washington, February 12 to 14, 2014$3.2 million · 5 events
- Heavy Snow in Tennessee, February 12 to 13, 201492 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 14, 2014$100,000 · 21 events
- Flooding in Idaho, February 12 to 14, 2014$170,000 · 3 events
- Winter Storm and Winter Weather in Delaware, February 12 to 14, 20146 injured · 4 events
- High Wind in Wyoming, February 12 to 15, 201460 kt wind · 41 events
- Winter Storm in North Carolina, February 12 to 13, 201431 events
- Winter Storm in Virginia, February 12 to 13, 201431 events
- Damaging Winds and Lightning Strike in Florida, February 12, 2014$31,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495130, 495129, 495132, 495131, 495133.